Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 99, NWS Charleston, WV

August 19, 2022Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 19, 2022, 5:07 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 5:07 PM EDT (21:07 UTC)
Expired
Aug 19, 2022, 8:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:47 PM EDTFLASH FLOOD10 Wsw Davenport, VAHIGH WATER ALONG DANTE MOUNTAIN ROAD NEAR ROARING FORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS51 KRLX 192107
FFWRLX
VAC027-051-200015-
/O.NEW.KRLX.FF.W.0099.220819T2107Z-220820T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
507 PM EDT Fri Aug 19 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central Buchanan County in southwestern Virginia...
  Southeastern Dickenson County in southwestern Virginia...

* Until 815 PM EDT.

* At 507 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Davenport and Trammel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3701 8244 3715 8215 3707 8202 3705 8204
      3704 8208 3705 8210 3704 8212 3704 8217
      3703 8218 3703 8220 3699 8226 3700 8228
      3700 8229 3696 8235 3696 8236 3697 8237

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
006 
WGUS71 KRLX 200012
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
812 PM EDT Fri Aug 19 2022

VAC027-051-200022-
/O.EXP.KRLX.FF.W.0099.000000T0000Z-220820T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
812 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT THIS EVENING FOR 
SOUTH CENTRAL BUCHANAN AND SOUTHEASTERN DICKENSON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3701 8244 3715 8215 3707 8202 3705 8204
      3704 8208 3705 8210 3704 8212 3704 8217
      3703 8218 3703 8220 3699 8226 3700 8228
      3700 8229 3696 8235 3696 8236 3697 8237

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:21 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 2:21 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Fri Aug 19 2022

.SYNOPSIS...
Upper disturbance crosses tonight and Saturday, followed by
another one thru Sunday and Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM Friday...

Isolated to widely scattered showers and thundershowers will
continue to develop along the mountain ridges this afternoon on
weak low level convergence. These will initially be slow movers
before a few of these try drift into the lowlands toward
evening. I left a low POP in overnight as there will be a weak
s/w trof crossing which may spark a shower or two. Otherwise
some mid deck will drift across the mountains with river valley
fog setting up once again across the area. Low temperatures
should be similar to the past few evenings, perhaps a few
degrees warmer in the mountains.

Weak PVA will serve as the primary focus for showers and
thundershowers Saturday, maximized by daytime heating. In
addition, light southeast flow will aid in afternoon mountain
activity. High temperatures will top out a few degrees above
normal.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 217 PM Friday...

Models show a strong upper-level low pressure system tracking east
into the Great Lakes region Saturday night, becoming an open
but sharp trough with axis extending to our west by Sunday, as
it moves southeast into the OH Valley. Weak ripples of vorticity
will move over the area to provide some upper-level forcing
during this time. Meanwhile, deep low-level south southwest flow
will bring enough moisture, bringing PWATs to 1.5 inches, and
theta-e values up to 338K needed to allow for scattered showers
and isolated thunderstorms to develop under weak upper level
forcing. Therefore, expect some convection during the afternoon
and evenings across the lowlands, with additional showers/storms
possible along the eastern mountains Saturday night into Sunday.

By Sunday and Sunday night, the upper trough axis remains to our
west, but stronger vorticity maxima move over the area increasing
chances for stronger convection. At this time, a cold front approaches
from the northwest, but stalls and lift quickly north as a warm
front instead of affecting the area directly. Any storm at this point
will be sub-severe, although SPC painted the western half of our
CWA under a marginal risk of severe thunderstorms Sunday and Sunday
night. Will keep monitoring the latest guidance in case severe
risk increases.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 217 PM Friday...

Good chances for showers and storms to continue Monday and
Monday night as the axis of the aforementioned upper trough
crosses east with additional pieces of energy, and a new cold
front pushes southeast Monday night. Depending of the antecedent
precipitation, soils will be vulnerable to reach saturation in
a shorter period of time. Will have to monitor conditions closely
ahead of possible water issues.

Guidance shows surface high pressure building across the OH Valley
into WV from late Tuesday through the end of the week, providing
drier weather conditions.

Near normal temperatures expected Monday and Tuesday with abundant
cloudiness and scattered showers. Then, a slight warm up is expected
Wednesday through the end of the week under mostly sunny skies.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

Isolated to widely scattered SHRA with perhaps a rumble of
thunder will dot the mountain ridges through the remainder of
the afternoon. Kept a VCTS for BKW and VCSH at EKN this
afternoon. A few of these may try to sneak into the lowlands
toward evening, but confidence too low to make any mention at
CRW or CKB.

Some mid deck will cross the mountains tonight, perhaps delaying
river valley fog at EKN a few hours from previous nights.
Otherwise, IFR or worse fog will affect the terminals, save for
BKW.

Any fog will quickly dissipate after 12Z for VFR conditions for
the remainder of the TAF period. A few SHRA with perhaps some
thunder will be noted across the area from late morning onward.
Elected to keep the TAFs clean through 18Z with this issuance
though.

Surface flow will be light and generally out of the south or
southeast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Onset timing and intensity of fog may vary
from forecast tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Brief IFR in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/ARJ
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Aug 19, 3:13 AM EDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
313 AM EDT Fri Aug 19 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
313 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 2:58 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Fri Aug 19 2022

VAZ004-WVZ033-191930-
Buchanan VA-McDowell WV-
258 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern
Buchanan and western McDowell Counties through 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Glen Burke, or 9 miles east of Grundy, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
War, Bradshaw, Iaeger, Avondale, Jolo and Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3712 8198 3722 8204 3752 8183 3732 8160
TIME...MOT...LOC 1857Z 227DEG 17KT 3726 8193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 19, 3:42 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
342 PM EDT Fri Aug 19 2022

WVZ033-192015-
McDowell WV-
342 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of south central
McDowell County through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
War, or 12 miles southwest of Welch, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Welch, Gary, War, Elbert, Cucumber and Coalwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3725 8174 3726 8175 3727 8177 3733 8181
      3743 8162 3729 8150 3724 8174
TIME...MOT...LOC 1941Z 241DEG 12KT 3730 8175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Local storm report, Aug 19, 4:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     WAR                     37.30N 81.69W
08/19/2022                   MCDOWELL           WV   911 CALL CENTER

            MCDOWELL COUNTY 911 ADVISED THERE IS A TREE
            DOWN IN THE TOWN OF WAR. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Aug 19, 4:42 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     WELCH                   37.43N 81.59W
08/19/2022                   MCDOWELL           WV   911 CALL CENTER

            MCDOWELL COUNTY 911 ADVISED THERE IS A TREE
            DOWN IN THE TOWN OF WELCH. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Aug 19, 4:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Fri Aug 19 2022

VAZ003-004-192115-
Dickenson VA-Buchanan VA-
452 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern
Dickenson and southwestern Buchanan Counties through 515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Trammel, Nora and Vansant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3705 8243 3722 8210 3711 8201 3709 8202
      3707 8202 3705 8204 3704 8208 3705 8210
      3704 8212 3704 8217 3703 8219 3703 8220
      3699 8226 3700 8227 3700 8229 3696 8236
TIME...MOT...LOC 2052Z 241DEG 11KT 3707 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:28 PM EDTFlash Flood WarningRLXBuchanan3 hr
Aug 19, 4:52 PM EDTSpecial Weather StatementRLXDickenson23 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.